Illinois, 2004Flash Flood in Illinois, July 6, 2004
July 6, 2004 · NWS PAH · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 6, 3:30 PM CST, 4 hours 44 minutes earlier.
Area forecast discussion, Jul 6, 3:30 PM CST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
430 PM CDT TUE JUL 6 2004
.SHORT TERM...
WITH ADEQUATE INSTABILITY AND SOMEWHAT COLDER TEMPS IN THE MID
LEVELS...E.G. 500MB TEMPS AT -9...DEEP MOIST CONVECTION STARTED
UP EASILY TODAY AND LARGE HAIL WAS BEING PRODUCED FROM RANDOMLY
SCATTERED TSTMS...ALONG WITH SOME HIGH WINDS. THE CONVECTION IS
BEING HELPED ALONG BY THE APPROACH OF A 500MB S/WV TROF FROM THE
WEST. THIS TROF IS EXPECTED TO MOVE EAST OVERNIGHT AND SHUT OFF THE
UPPER SUPPORT FOR THE PRESENT CONVECTION.
A SFC LOW OVER SRN LAKE MICHIGAN IS PROGGED TO MOVE EAST OVER THE
NEXT COUPLE OF DAYS...BUT ITS ACCOMPANYING SFC TROF/FRONT MAY BE
SLOW TO MOVE ACROSS THE FCST AREA ON WED AND MIGHT PROVIDE SOME
FOCUS FOR ADDITIONAL CONVECTION ACROSS THE EXTREME SERN SECTOR IN
THE EVENING. MEANWHILE...TOWARD FRI...A VORTEX OVER THE GREAT LAKES
WILL CONTINUE TO CHURN AND MOVE SLOWLY EAST...PROVIDING GENERAL NWRN
MID LEVEL FLOW...A SOMEWHAT DRIER AIR MASS...AND TRANQUIL WX FOR THE
FCST AREA. THE ONLY POSSIBLE EXCEPTION WOULD BE A MINOR IMPULSE IN THE
MID LEVEL FLOW THAT COULD RESULT IN SOME SHWS/TSTMS THU AND THU
NITE...BUT LIKELIHOOD IS LOW.
&&
.LONG TERM...
LONG RANGE MODELS CONTINUE TO ADVERTISE BUILDING HEIGHTS OVER THE
MIDDLE OF THE NATION AT THE END OF THIS WEEK. PROBABILITY OF
PRECIPITATION SHOULD REMAIN LOW EACH DAY. IT DEPENDS ON WHICH LONG
RANGE YOU SOLUTION YOU BELIEVE...AS FAR AS WHETHER OR NOT TO INCLUDE
LOW CHANCE POPS SATURDAY THROUGH NEXT TUESDAY. BETWEEN THE GFS AND
ECMWF...THE GFS IS DEFINITELY THE DRIER MODEL. HOWEVER...SINCE THERE
IS A PERSISTENT SIGNAL IN THE ECMWF...WE WILL CONTINUE WITH LOW
CHANCE POPS SATURDAY AND BEYOND...ESPECIALLY OF THE DIURNAL VARIETY
IN TERMS OF CONVECTION. THE SIGNAL IS THAT AN AXIS OF SLIGHTLY
HIGHER MEAN RH WILL BE OVER THE WEST 1/2 OF THE FA...SHIFTING EAST
WITH TIME. GFS HAS BEEN A LITTLE TOO INCONSISTENT FOR US TO WANT TO
RELY ON IT ALL THAT MUCH. A PERSISTENCE FORECAST IS USUALLY A BETTER
APPROACH THIS TIME OF YEAR.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
DB/CN
Hazardous weather outlook, Jul 6, 10:20 AM CST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1120 AM CDT TUE JUL 6 2004
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-071000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
1120 AM CDT TUE JUL 6 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.
.DAY ONE...
A MODERATE RISK OF SEVERE WEATHER EXISTS TODAY AND TONIGHT ACROSS
SOUTHWEST INDIANA...AND SMALL PORTIONS OF SOUTHEAST ILLINOIS AND WEST
KENTUCKY...BASICALLY ALONG AND EAST OF A LINE FROM LANCASTER
ILLINOIS...TO NEW HARMONY INDIANA...TO NEAR SACRAMENTO KENTUCKY. A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TODAY AND TONIGHT ACROSS
THE REST OF THE OUTLOOK AREA. SIMILAR TO THE PATTERN OF THE PAST
COUPLE OF DAYS...LARGE CLUSTERS OR LINES OF THUNDERSTORMS WILL OCCUR.
THESE STORMS WILL BE ACCOMPANIED BY STRONG AND LOCALLY DAMAGING
WINDS...HEAVY RAINFALL...AND A FEW HAIL OCCURRENCES. THE HIGHEST
POTENTIAL OF SEVERE STORMS WILL BE DURING THE AFTERNOON AND EVENING
HOURS.
A VERY WARM AND UNSTABLE ATMOSPHERE WILL SUSTAIN LARGE COMPLEXES OF
THUNDERSTORMS AS THEY MOVE EAST FROM THE PLAINS ACROSS THE MID
MISSISSIPPI AND LOWER OHIO VALLEYS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY
EVENING...HOWEVER THE POTENTIAL OF SEVERE WEATHER WILL BE LOWER. A
FEW ISOLATED STORMS MAY REACH SEVERE LEVELS ACROSS WESTERN
KENTUCKY...AHEAD OF A COLD FRONT CROSSING THE OHIO VALLEY. THE COLD
FRONT WILL MOVE THROUGH WEDNESDAY NIGHT...SO THUNDERSTORMS ARE NOT
FORECAST FOR NEARLY THE ENTIRE AREA THURSDAY AND FRIDAY.
THUNDERSTORMS WILL CREEP BACK INTO THE FORECAST OVER THE WEEKEND AS
THE WARMER AND MORE HUMID AIR RETURNS.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS MAY AGAIN BE REQUESTED TODAY AND TONIGHT.
SPOTTERS AND EMERGENCY MANAGERS ARE ADVISED TO LISTEN FOR LATER
STATEMENTS AND POSSIBLE WATCHES TODAY.
RST
In the hours before
Local storm report, Jul 6, 4:58 PM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
558 PM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0555 PM FLASH FLOOD POPLAR BLUFF 36.76N 90.41W
07/06/2004 BUTLER MO AMATEUR RADIO
INTERSECTION OF HIGHWAYS 53 AND 142 ON SOUTH SIDE OF
COMMUNITY IS UNDER WATER.
&&
SMITTYLocal storm report, Jul 6, 5:30 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
630 PM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 3 S DUDLEY 36.75N 90.09W
07/06/2004 0.75 INCH STODDARD MO EMERGENCY MNGR
HEAVY RAIN WITH INTENSE LIGHTNING AND 45MPH WINDS WITH
STORM.
&&
SMITTYLocal storm report, Jul 6, 6:19 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
719 PM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1203 PM HAIL CALVERT CITY 37.03N 88.35W
07/06/2004 0.75 INCH MARSHALL KY TRAINED SPOTTER
0100 PM TSTM WND DMG MAYFIELD 36.74N 88.65W
07/06/2004 GRAVES KY EMERGENCY MNGR
DOZENS OF TREES DOWN ON WEST SIDE OF COMMUNITY.
0100 PM TSTM WND DMG MAYFIELD 36.74N 88.65W
07/06/2004 GRAVES KY LAW ENFORCEMENT
SEVERAL TREES BLOWN DOWN ALONG BEL AIRE DRIVE.
0121 PM HAIL VIENNA 37.41N 88.89W
07/06/2004 0.75 INCH JOHNSON IL LAW ENFORCEMENT
0130 PM HAIL 4 SE VIENNA 37.37N 88.84W
07/06/2004 0.75 INCH JOHNSON IL TRAINED SPOTTER
0132 PM HAIL 4 E VIENNA 37.41N 88.82W
07/06/2004 1.00 INCH JOHNSON IL LAW ENFORCEMENT
0230 PM TSTM WND DMG DU QUOIN 38.00N 89.24W
07/06/2004 PERRY IL TRAINED SPOTTER
LARGE TREE DOWN ACROSS ROADWAY AND ON POWER LINES AT
INTERSECTION OF NORTH DIVISION AND EAST PARK ST. MINOR
FLOODING REPORTED THROUGHOUT COMMUNITY.
0236 PM HAIL 4 N CADIZ 36.93N 87.82W
07/06/2004 0.75 INCH TRIGG KY CO-OP OBSERVER
0257 PM TSTM WND GST AVA 37.89N 89.50W
07/06/2004 60 MPH JACKSON IL EMERGENCY MNGR
PEA SIZE HAIL WITH STORM.
0306 PM HAIL 7 S FAIRFIELD 38.28N 88.37W
07/06/2004 0.75 INCH WAYNE IL EMERGENCY MNGR
HAIL OCCURRED IN COMMUNITY OF BARNHILL.
0310 PM HAIL 7 S FAIRFIELD 38.28N 88.37W
07/06/2004 1.00 INCH WAYNE IL EMERGENCY MNGR
0322 PM HAIL 4 S MARION 37.67N 88.94W
07/06/2004 0.75 INCH WILLIAMSON IL TRAINED SPOTTER
0349 PM HAIL BELLMONT 38.38N 87.91W
07/06/2004 0.88 INCH WABASH IL EMERGENCY MNGR
WIND GUST TO 50MPH REPORTED WITH STORM.
0353 PM TSTM WND GST BELLMONT 38.38N 87.91W
07/06/2004 60 MPH WABASH IL EMERGENCY MNGR
WIDESPREAD HAIL REPORTED WITH STORM.
0404 PM TSTM WND GST MOUNT CARMEL 38.42N 87.77W
07/06/2004 60 MPH WABASH IL EMERGENCY MNGR
0404 PM HAIL MOUNT CARMEL 38.42N 87.77W
07/06/2004 0.88 INCH WABASH IL EMERGENCY MNGR
0411 PM HAIL CARMI 38.09N 88.17W
07/06/2004 0.75 INCH WHITE IL CO-OP OBSERVER
HEAVY RAIN REPORTED WITH STORM.
0430 PM TSTM WND DMG MURPHYSBORO 37.77N 89.34W
07/06/2004 JACKSON IL EMERGENCY MNGR
AT LEAST A DOZEN TREES DOWN IN SOUTHWEST PORTION OF
COMMUNITY.
0455 PM HAIL 1 N GOLCONDA 37.38N 88.49W
07/06/2004 0.75 INCH POPE IL EMERGENCY MNGR
0526 PM FLASH FLOOD POPLAR BLUFF 36.76N 90.41W
07/06/2004 BUTLER MO EMERGENCY MNGR
PORTION OF HIGHWAY 67 FLOODING IN POPLAR BLUFF. DEEP
ENOUGH FOR CARS TO FLOAT.
0534 PM FUNNEL CLOUD 8 ESE DONIPHAN 36.58N 90.69W
07/06/2004 RIPLEY MO LAW ENFORCEMENT
REPORTED NEAR THE COMMUNITY OF OXLEY.
0555 PM FLASH FLOOD POPLAR BLUFF 36.76N 90.41W
07/06/2004 BUTLER MO AMATEUR RADIO
INTERSECTION OF HIGHWAYS 53 AND 142 ON SOUTH SIDE OF
COMMUNITY IS UNDER WATER.
0620 PM HAIL 3 S DUDLEY 36.75N 90.09W
07/06/2004 0.75 INCH STODDARD MO EMERGENCY MNGR
HEAVY RAIN WITH INTENSE LIGHTNING AND 45MPH WINDS WITH
STORM.
&&
SMITTYSpecial weather statement, Jul 6, 6:26 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
726 PM CDT TUE JUL 6 2004
ILZ080>094-KYZ001>012-MOZ076-086-087-100-107>112-114-070130-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALLOWAY KY-
CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CRITTENDEN KY-FRANKLIN IL-
FULTON KY-GALLATIN IL-GRAVES KY-HAMILTON IL-HARDIN IL-HICKMAN KY-
JACKSON IL-JOHNSON IL-LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-
MCCRACKEN KY-MISSISSIPPI MO-NEW MADRID MO-PERRY IL-PERRY MO-POPE IL-
PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-STODDARD MO-TRIGG KY-
UNION IL-WAYNE MO-WHITE IL-WILLIAMSON IL-
726 PM CDT TUE JUL 6 2004
...STRONG THUNDERSTORMS MAY PRODUCE GUSTY WINDS THIS EVENING...
AT 725 PM...PADUCAH DOPPLER RADAR SHOWED THE LEADING EDGE OF A LINE
OF STRONG THUNDERSTORMS WAS APPROACHING THE MISSISSIPPI RIVER. THE
STORMS WILL AFFECT THE CAPE GIRARDEAU...SIKESTON AND CHARLESTON
AREAS THROUGH 745 PM. THROUGH 830 PM...THE LEADING EDGE WILL MOVE
INTO FAR WESTERN KENTUCKY AND SOUTHERN ILLINOIS. THE STORMS MAY
PRODUCE GUSTY WINDS 30 TO 45 MPH...AND VERY HEAVY RAINFALL. SMALL
HAIL IS ALSO POSSIBLE WITH THE STRONGEST STORMS. THE STORMS SHOULD
REACH THE PADUCAH AND MAYFIELD AREAS BETWEEN 800 PM AND 830 PM.
Special weather statement, Jul 6, 7:00 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
800 PM CDT TUE JUL 6 2004
ILZ080>094-KYZ001>012-MOZ076-086-087-100-107>112-114-070130-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALLOWAY KY-
CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CRITTENDEN KY-FRANKLIN IL-
FULTON KY-GALLATIN IL-GRAVES KY-HAMILTON IL-HARDIN IL-HICKMAN KY-
JACKSON IL-JOHNSON IL-LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-
MCCRACKEN KY-MISSISSIPPI MO-NEW MADRID MO-PERRY IL-PERRY MO-POPE IL-
PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-STODDARD MO-TRIGG KY-
UNION IL-WAYNE MO-WHITE IL-WILLIAMSON IL-
800 PM CDT TUE JUL 6 2004
...STRONG THUNDERSTORMS MAY PRODUCE GUSTY WINDS THIS EVENING...
AT 800 PM...PADUCAH DOPPLER RADAR SHOWED THE LEADING EDGE OF A LINE
OF STRONG THUNDERSTORMS MOVING ACROSS THE MISSISSIPPI RIVER.
THE STORMS WILL AFFECT BELKNAP ILLINOIS...LOVELACEVILLE AND FULTON
KENTUCKY THROUGH 815 PM. THROUGH 830 PM...THE LEADING EDGE WILL MOVE
TOWARD SIMPSON AND BROOKPORT ILLINOIS...AS WELL AS PADUCAH AND
MAFIELD KENTUCKY. THE STORMS WILL PRODUCE GUSTY WINDS 35 TO 45
MPH...WITH ISOLATED GUSTS NEAR 50 MPH. VERY HEAVY RAINFALL AND SMALL
HAIL IS ALSO POSSIBLE WITH THE STRONGEST STORMS.
SMITH
Special weather statement, Jul 6, 7:55 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
855 PM CDT TUE JUL 6 2004
ILZ086-087-090-091-KYZ006>014-070245-
CALDWELL KY-CALLOWAY KY-CRITTENDEN KY-GALLATIN IL-GRAVES KY-
HARDIN IL-LIVINGSTON KY-LYON KY-MARSHALL KY-POPE IL-SALINE IL-
TRIGG KY-UNION KY-
855 PM CDT TUE JUL 6 2004
...GUSTY WINDS 40 TO 45 MPH POSSIBLE WITH LINE OF THUNDERSTORMS...
AT 855 PM...THE LEADING EDGE OF A LINE OF THUNDERSTORMS...STRETCHED
FROM ELDORADO ILLINOIS...ONWARD TO CALVERT CITY AND LYNNVILLE
KENTUCKY. THIS LINE OF THUNDERSTORMS WILL MOVE NEAR A CORYDON...
STURGIS...COBB AND LINTON KENTUCKY LINE BY 945 PM.
LOCAL WIND GUSTS 40 TO 45 MPH CAN BE EXPECTED ALONG AND JUST AHEAD
OF THE LEADING EDGE OF THE LINE OF THUNDERSTORMS.
LOOSE OBJECTS LEFT OUTDOORS MAY BE TOSSED ABOUT...IN ADDITION...
SMALL TREE LIMBS MAY BE BROKEN OFF AND WEAKENED TREES MAY FALL.
IF YOU ARE IN THE PATH OF THESE STORMS...MOVE INTO A STURDY
BUILDING FOR SHELTER.
SMITH
Flash Flood, Saline
- When
- July 6, 8:14 PM CST to 10:45 PM CST
- Where
- Saline County, Harrisburg
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.753, -88.541 (the zone’s center; the record gives no point)
Several roads were closed due to flooding in Harrisburg, including South Main Street.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, July 6, 20041 injured · $424,000 · 50 kt wind · 26 events
- Hail and Damaging Winds in Texas, July 6 to 7, 2004$565,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Texas, July 6 to 7, 2004$280,000 · 2.5 in hail · 8 events
- Hail and Damaging Winds in Indiana, July 6, 2004$71,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Illinois, July 6, 2004$53,000 · 1 in hail · 13 events
- Flood and Hail in Oklahoma, July 6 to 7, 2004$26,000 · 1.75 in hail · 25 events
- Hail and Damaging Wind in Michigan, July 6, 2004$70,000 · 2 in hail · 4 events
- Hail and Damaging Winds in Mississippi, July 6, 2004$51,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Kentucky, July 6, 2004$1,000 · 2 in hail · 34 events
- Flash Flood and Hail in Kansas, July 6, 2004$30,000 · 70 kt wind · 7 events
- Damaging Wind in Tennessee, July 6, 2004$40,000 · 65 kt wind · 1 event
- Flash Flood and Damaging Winds in Kansas, July 6, 2004$25,000 · 65 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410527.